Georgia, 2013

Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013

June 5 to 6, 2013 · NWS FFC · 7 events in 4 counties and zones

The combination of moist southwesterly flow ahead of a deep trough aloft and a tropical low in the Gulf of Mexico brought copious amounts of moisture to the state on the 5th and 6th. On the 6th, the upper trough continued to dig, allowing a cold front to approach, which served to focus convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The combination of moist southwesterly flow ahead of a deep trough aloft and a tropical low in the Gulf of Mexico brought copious amounts of moisture to the state on the 5th and 6th. On the 6th, the upper trough continued to dig, allowing a cold front to approach, which served to focus convection. Numerous showers and thunderstorms developed through the period, with a few of these producing enough rain for flash flooding. One thunderstorm was briefly able to reach severe limits in Atlanta, with several reports of trees down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 5, 2:05 PM EST, 4 hours earlier.

Area forecast discussion, Jun 5, 2:05 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT WED JUN 5 2013

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
SHORT TERM GUIDANCE STARTS OFF IN REASONABLE AGREEMENT WITH WIDE
UPPER TROUGH DOMINATING THE AREA...AND OF COURSE THE LOW IN THE GULF
OF MEXICO. THIS LOW IS PROGGED TO LIFT NORTHEAST AND PHASE WITH THE
MAIN UPPER TROUGH AS A SURFACE FRONT ASSOCIATED WITH THE LATTER
SYSTEM PUSHES INTO THE SOUTHEAST. AS WE MOVE THROUGH TODAY INTO
TOMORROW...THE NAM IS A LITTLE SLOWER AND SHARPER WITH THE UPPER
TROUGH...WHICH ALLOWS THE GULF LOW TO LIFT NORTH TO NORTH-NORTHWEST
AND INTENSIFY...MAKING LANDFALL IN THE WESTERN FLORIDA PANHANDLE
LATE ON THURSDAY. THIS SOLUTION HOWEVER IS NOT AT ALL SUPPORTED BY
THE OTHER GLOBAL MODELS...AND THE NAM IS THUS NOT BEING CONSIDERED
FOR THIS PACKAGE ESPECIALLY AFTER 06Z TONIGHT. THE PROBLEM IS THAT
MANY HI-RES MODELS...INCLUDING OUR LOCAL WRF AND THE SREF...USE NAM
MEMBERS AND THUS ALSO MUST BE THROWN OUT. THE GFS IS ON THE FAST
SIDE OF THE ENVELOPE...ZIPPING THE GULF LOW NORTHEAST ACROSS NORTH
FLORIDA AND SOUTHEAST GEORGIA AND INTENSIFYING IT NEAR CHARLESTON
SOUTH CAROLINA BY 06Z FRIDAY /AT THE SAME TIME THAT THE NAM IS STILL
PUSHING THE SYSTEM ONSHORE NEAR FORT WALTON BEACH FLORIDA/. SO...HAD
TO GO WITH MAINLY THE ECMWF WITH SOME GFS MIXED IN. DID INCORPORATE
HRRR AND LOCAL WRF REFLECTIVITY FIELDS INTO THE POP/WX GRIDS FOR
TONIGHT AS THESE SEEM TO BE CAPTURING ONGOING CONVECTION VERY
WELL...BUT AS MENTIONED ABOVE BEYOND 06Z TONIGHT HAD TO REMOVE LOCAL
WRF FROM CONSIDERATION.

SO...ALL THAT SAID...LOOKS LIKE THE GULF LOW WILL BE LIFTING
NORTHEAST AND BRINGING WIDESPREAD HEAVY RAIN TO PORTIONS OF NORTH
FLORIDA AND SOUTHEAST GEORGIA. IN THE MEANTIME...CONVECTION AHEAD OF
TE APPROACHING FRONT WILL BE MOVING THROUGH THE TENNESSEE VALLEY
TONIGHT AND TOMORROW. HAVE PRETTY HIGH POPS SOUTH CENTRAL AND
NORTHWEST TONIGHT TO ACCOUNT FOR THIS...AND DEPENDING ON HOW FAR
INTO THE STATE THE PRE-FRONTAL CONVECTION GETS TONIGHT...MAY HAVE TO
INCREASE POPS ACROSS THE METRO AREA BUT FOR NOW KEPT THE METRO AT
HIGH CHANCE POPS. SBCAPES ACROSS THE AREA HAVE INCREASED TO BETWEEN
1000-2000 J/KG...THE ONLY REASON THEY ARE NOT HIGHER IS THAT CLOUDS
HAVE KEPT TEMPS DOWN THIS MORNING AND EARLY AFTERNOON BUT WITH A
SCATTERING TREND IN CLOUD COVER...INSTABILITY WILL CONTINUE TO
INCREASE. MODIFIED 12Z KFFC SOUNDING HAD AROUND 2500 J/KG FOR THIS
AFTERNOON. THAT SAID...AND WITH THE SUPPORT OF THE FRONT...CANNOT
RULE OUT A FEW STRONG TO AN ISOLATED SEVERE STORM ESPECIALLY IN
NORTHWEST GEORGIA. HEAVY RAIN AND LIGHTNING REMAIN THREATS AS WELL.

FOR THURSDAY...AS THE TWO MAIN FEATURES INTERACT /APPROACHING
FRONT AND GULF LOW/...HAVE INCREASED POPS TO LIKELY OR CATEGORICAL
AREA-WIDE. QPF VALUES REMAIN BELOW 2 INCHES FOR THE DURATION OF
THE EVENT SO AT THIS TIME AM NOT CONSIDERING ANY FLOOD WATCH
PRODUCTS... THOUGH OF COURSE AS NEW GUIDANCE COMES IN THIS WILL
HAVE TO BE REEVALUATED /ESPECIALLY IF THE NAM EVER CATCHES UP/. AS
FAR AS SEVERE POTENTIAL...IT WILL REALLY DEPEND ON THE EVENTUAL
TRACK OF THE LOW BUT THE SITUATION FOR TOMORROW DOES NOT LOOK VERY
IMPRESSIVE EXCEPT AGAIN IN NORTHWEST GEORGIA WHERE SOME CLEARING
MAY OCCUR EARLIER IN THE DAY TO ALLOW INSTABILITY TO RISE. EVEN
THEN...ONLY ISOLATED SEVERE AT BEST AT LEAST FOR NOW. AS WITH THIS
EVENING...THE ENTIRE AREA IS IN A GENERAL THUNDER CATEGORY ON SPC
DAY2 OUTLOOK.

WIDESPREAD CLOUD COVER THURSDAY SHOULD KEEP TEMPS TONIGHT ON THE
WARM SIDE OF SEASONAL NORMALS...AND HIGH TEMPS TOMORROW ON THE COOL
SIDE. IT WILL BE HUMID ESPECIALLY IN CENTRAL GEORGIA...BUT WITH THE
FRONT MOVING IN FOR THE EXTENDED THE TREND WILL BE TOWARD MORE
PLEASANT CONDITIONS.

TDP

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
MAINLY JUST TWEAKS TO THE LONG TERM WITH SIGNIFICANT MODEL
DIFFERENCES CONTINUING EARLY ON. HEAVY RAIN STILL A CONCERN BUT
HIGHLY DEPENDANT ON THE TRACK OF THE SURFACE LOW. BDL

PREVIOUS DISCUSSION...
EXTENDED PERIOD LOOKS TO BE AN ACTIVE ONE INITIALLY AS GULF LOW GETS
CAUGHT UP IN SYNOPTIC SCALE FEATURES LATE THURSDAY. HYBRID TYPE
SYSTEM THEN LOOKS TO MOVE ACROSS NORTH FLORIDA AND INTO THE ATLANTIC
WITH FORECAST MUCH DEPENDENT ON FINER DETAILS THAT ARE DIFFICULT TO
PINPOINT THIS FAR OUT. GFS DEVELOPS A SECONDARY LOW OFF THE COAST
WHILE LEAVING GENERAL TROUGHING ACROSS THE EASTERN GULF. THE ECMWF
KEEPS SYSTEM MORE IN TACT BUT PRIOR 12Z RUN SHOWS SMALLER SCALE LOW
DEVELOPING OVER SOUTH GEORGIA WHICH WOULD BRING NE CONVERGENT FLOW
AND SUSTAINED HEAVY RAINFALL TO THE AREA. WILL AWAIT 00Z EURO RUN
BEFORE MAKING FINAL DECISIONS BUT PLAN TO SHOW INITIAL PUSH OF
LIKELY POPS FROM THE SOUTHEAST THU NIGHT AND THEN A SECONDARY ZONE
OF LIKELY POPS COMING IN FRIDAY WITH STRONG SOUTHERNS STREAM
SHORTWAVE. ALTHOUGH PLACEMENT AND DURATION OF HEAVY RAINFALL AXIS IS
HIGHLY UNCERTAIN AT THIS POINT...DID INCREASE QPF OVER HPC VALUES
GIVEN LIKELY TROPICAL NATURE OF AIRMASS THROUGH THIS PERIOD.

THEREAFTER...AREA WILL REMAIN IN OVERALL EAST COAST TROUGH PATTERN
BUT MOISTURE LOOKS TO BE LIMITED FOR ANYTHING MORE THAN SLIGHT
CHANCE TO LOW END CHANCE POPS. MID AND UPPER LEVEL RIDGE LOOKS TO
BUILD IN FOR EARLY NEXT WEEK...YIELDING WARMING AFTERNOON TEMPS
AND A NORTHWEST FLOW THUNDERSTORM REGIME.

DEESE

&&

.AVIATION...
18Z UPDATE...
CONVECTION FIRING ACROSS THE AREA AT TAF TIME...WITH HI-RES MODEL
GUIDANCE BRINGING IN ADDITIONAL ROUNDS THROUGH THE EVENING AND
AGAIN TOMORROW. BEST COMPROMISE IS TO START WITH TEMPO TSRA
EVERYWHERE THIS AFTERNOON WITH VCSH COVERING A LONGER WINDOW...
WITH PREVAILING SHRA AND THEN TSRA ON THURSDAY. MVFR TO LOW VFR
CIGS THIS AFTERNOON WILL DROP AFTER 06Z TO IFR JUST ABOUT
EVERYWHERE EXCEPT POSSIBLY CSG...WITH A LIFTING TREND STARTING
BETWEEN 14-15Z THURSDAY. ESE WINDS THROUGH THE PERIOD GRADUALLY
SHIFTING MORE SE LATE.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON OCCURRENCE OF CONVECTION OFF AND ON THROUGH THE
PERIOD...LOW ON TIMING OF ANY POTENTIAL IMPACTS TO ATL.
HIGH ON WINDS.
MEDIUM ON CIG HEIGHTS AND TIMING.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  79  67  82 /  50  90  70  70
ATLANTA         70  79  67  81 /  50  90  60  60
BLAIRSVILLE     66  75  64  77 /  50  80  70  70
CARTERSVILLE    69  80  67  81 /  60  80  70  70
COLUMBUS        72  83  70  87 /  70  80  60  60
GAINESVILLE     68  77  65  80 /  50  90  70  70
MACON           70  81  68  86 /  50  90  60  60
ROME            70  80  68  82 /  50  80  70  70
PEACHTREE CITY  69  79  68  82 /  50  80  60  60
VIDALIA         70  82  69  87 /  70  90  70  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDP
Hazardous weather outlook, Jun 5, 8:55 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 AM EDT WED JUN 5 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
955 AM EDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE TODAY OVER NORTH
   AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

WEATHER HAZARDS EXPECTED...
STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.

DISCUSSION...
ENHANCED MOISTURE LOCATED ACROSS THE FORECAST AREA WILL PROVIDE A
FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. BOUNDARY INTERACTIONS AND MODERATE INSTABILITY COULD ALLOW
A FEW STORMS TO BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...THUNDERSTORMS AND HEAVY RAIN POSSIBLE THURSDAY AND FRIDAY...

WEATHER HAZARDS EXPECTED...
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS.

DISCUSSION...
NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON THURSDAY
WITH THE APPROACH OF A TROPICAL LOW LOCATED OVER THE CENTRAL GULF OF
MEXICO. SOME UNCERTAINTY EXISTS WITH THE ULTIMATE TRACK OF THE
TROPICAL LOW...BUT THE OFFICIAL FORECAST MOVES THE LOW ACROSS
CENTRAL OR SOUTHEAST GEORGIA LATE THURSDAY AND EARLY FRIDAY. AS A
RESULT OF THIS LOW AND ITS INTERACTION WITH AN APPROACHING COLD
FRONT...AFTERNOON AND EVENING THUNDERSTORM CHANCES WILL CONTINUE TO
INCREASE THROUGH FRIDAY. A FEW STORMS ON THURSDAY AND FRIDAY MAY
BECOME SEVERE AND PRODUCE HEAVY RAINFALL AS A RESULT OF THE
INCREASED MOISTURE IN THE ATMOSPHERE AND ADDITIONAL FORCING FROM THE
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 5, 1:50 PM EST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT WED JUN 5 2013

GAZ011-019-051930-
250 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND GUSTY
WINDS IN CHATTOOGA AND FLOYD COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CLOUDLAND TO COOSA...MOVING NORTHEAST AT 15
MPH. DIME SIZE HAIL AND WINDS TO 40 MPH ARE POSSIBLE.

&&

LAT...LON 3459 8510 3454 8508 3454 8509 3447 8509
      3446 8511 3443 8509 3442 8511 3440 8507
      3416 8540 3442 8549 3459 8551
TIME...MOT...LOC 1849Z 229DEG 15KT 3457 8541 3446 8539
          3431 8534
Special weather statement, Jun 5, 2:09 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT WED JUN 5 2013

GAZ002>004-052000-
309 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND STRONG
WINDS IN WHITFIELD...WALKER AND CATOOSA COUNTIES UNTIL 400 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LAKEVIEW TO 6 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS TO
40 MPH ARE POSSIBLE. HEAVY DOWNPOURS CAN ALSO BE EXPECTED.

&&

LAT...LON 3491 8488 3466 8498 3460 8544 3477 8542
      3499 8535 3499 8487
TIME...MOT...LOC 1908Z 252DEG 20KT 3501 8528 3480 8531
          3465 8534
Special weather statement, Jun 5, 3:43 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 PM EDT WED JUN 5 2013

GAZ004>007-012-013-052130-
443 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND GUSTY
WINDS IN WHITFIELD...PICKENS...MURRAY...FANNIN...GILMER AND GORDON
COUNTIES UNTIL 530 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DAWNVILLE TO OOSTANAULA...MOVING EAST AT 25
MPH. WINDS TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE. HEAVY
DOWNPOURS CAN ALSO BE EXPECTED.

&&

LAT...LON 3470 8437 3443 8458 3439 8497 3440 8498
      3439 8498 3440 8503 3440 8509 3442 8511
      3443 8509 3445 8510 3464 8497 3493 8496
      3499 8436
TIME...MOT...LOC 2042Z 263DEG 22KT 3485 8484 3465 8484
          3446 8499
Special weather statement, Jun 5, 4:21 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT WED JUN 5 2013

GAZ012-013-020-021-052200-
521 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...LIGHTNING...AND
SMALL HAIL IN PICKENS...BARTOW...CHEROKEE AND GORDON COUNTIES UNTIL
600 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG...MOVING NORTH AT 10 MPH.

RAINFALL AMOUNTS BETWEEN ONE HALF AND 1 INCHES CAN BE EXPECTED ACROSS
PICKENS...BARTOW...CHEROKEE AND GORDON COUNTIES...INCLUDING AREAS
AROUND CARTERSVILLE...CASSVILLE...WHITE...PINE
LOG...FOLSOM...FUNKHOUSER...SALACOA VALLEY AND FAIRMOUNT. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3446 8482 3443 8457 3409 8469 3419 8490
TIME...MOT...LOC 2121Z 192DEG 9KT 3438 8477

30
Special weather statement, Jun 5, 5:05 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT WED JUN 5 2013

GAZ006>008-013-014-020-021-052245-
605 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...FREQUENT
LIGHTNING...AND HAIL TO DIME SIZE IN
UNION...PICKENS...BARTOW...CHEROKEE...DAWSON...FANNIN AND GILMER
COUNTIES UNTIL 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE STRONG THUNDERSTORMS FROM LOVING TO SUTALLEE...MOVING EAST AT
15 MPH.

GENERAL RAINFALL AMOUNTS BETWEEN 0.5 AND 1.0 INCHES CAN BE EXPECTED
ACROSS UNION...PICKENS...BARTOW...CHEROKEE...DAWSON...FANNIN AND
GILMER COUNTIES...WITH SOME ISOLATED AMOUNTS OF UP TO 2 INCHES
POSSIBLE.  DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3498 8394 3465 8411 3465 8415 3460 8419
      3454 8419 3452 8417 3412 8439 3411 8477
      3458 8457 3499 8434
TIME...MOT...LOC 2203Z 276DEG 12KT 3498 8422 3457 8445
          3419 8462

30
Special weather statement, Jun 5, 5:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
656 PM EDT WED JUN 5 2013

GAZ021-032>034-043>046-055-057-052330-
656 PM EDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN...SMALL HAIL...AND
FREQUENT LIGHTNING IN
ROCKDALE...CHEROKEE...COBB...DEKALB...DOUGLAS...GWINNETT...HENRY...CL
AYTON AND FULTON COUNTIES UNTIL 730 PM EDT...

AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKEWOOD PARK...MOVING NORTH AT 20
MPH.

RAINFALL AMOUNTS BETWEEN 0.5 AND 1.0 INCHES CAN BE EXPECTED ACROSS
ROCKDALE...CHEROKEE...COBB...DEKALB...DOUGLAS...GWINNETT...HENRY...CL
AYTON AND FULTON COUNTIES.  SOME SMALL HAIL IS ALSO POSSIBLE ALONG
WITH FREQUENT LIGHTNING.  DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY.

&&

LAT...LON 3412 8458 3396 8386 3358 8423 3359 8458
TIME...MOT...LOC 2254Z 180DEG 16KT 3371 8440

30

The radar

The Atlanta radar (KFFC), 42 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
June 5, 6:05 PM EST to 6:10 PM EST
Where
Fulton County, 2.15 mi NNE of Ft Mc Pherson to 1.55 mi WSW of Atlanta
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.730, -84.440

The broadcast media relayed a report that a tree fell on a truck off Gaston Street. Several additional trees were down across power lines off Newport Street.

Flash Flood, Fulton

When
June 5, 8:06 PM EST to 9:30 PM EST
Where
Fulton County, 0.57 mi SSE of Ben Hill to 1.66 mi NW of Red Oak
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.673, -84.515

Intense heavy rainfall of 3.23 inches in 100 minutes at the Hartsfield-Jackson Atlanta International Airport caused significant flooding on portions of Interstate 285 at the Camp Creek Parkway intersection. Several cars stalled out in the flood waters.

Flash Flood, De Kalb

When
June 5, 8:35 PM EST to June 6, 12:30 AM EST
Where
De Kalb County, 1.02 mi W of North Atlanta to 0.89 mi WSW of North Atlanta
Cause
Heavy Rain
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
33.900, -84.348

A USGS stream gage on Nancy Creek at Johnson Ferry Road reached flood stage of 16 feet. The creek crest at 16.2 feet. This caused minor flooding in the woodlands along the creek and on the athletic fields of the Marist High School campus. Flooding of residential yards occurred also.

Flash Flood, Fulton

When
June 5, 9:00 PM EST to June 6, 12:30 AM EST
Where
Fulton County, 0.77 mi S of Sandy Spgs to 0.8 mi S of Sandy Spgs
Cause
Heavy Rain
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.909, -84.379

Intense heavy rain caused a dam breach of a 7 acre pond by Roswell Road. An access road over the dam was the only entrance into a neighborhood which is now cutoff. Erosion caused severe damage to the access road.

Flash Flood, De Kalb

When
June 5, 9:03 PM EST to 11:30 PM EST
Where
De Kalb County, 1.3 mi NW of Belt Jct to 0.92 mi WNW of Belt Jct
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.833, -84.347

A USGS stream gage on North Fork Peachtree Creek at Buford Highway reached flood stage of 13 feet. The creek crest at 13.7 feet. Minor flooding occurred in the backyards of residential homes along the creek.

Flash Flood, Fayette

When
June 5, 9:30 PM EST to June 6, 2:00 AM EST
Where
Fayette County, 1.31 mi NNW of Harp to 1.09 mi NW of Harp
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.416, -84.463

Around 3.5 inches of rain in less than 3 hours caused a pond to overflow Sunset Blvd. Rapidly flowing water caused severe erosion and dug a six foot deep hole in front of a culvert pipe on Grandchester Way.

Flash Flood, Laurens

When
June 5, 9:45 PM EST to June 6, 12:15 AM EST
Where
Laurens County, 1.99 mi N of Musgrove to 0.93 mi W of Cadwell
Cause
Heavy Rain
Property damage
$6,000
Reported by
911 Call Center
Coordinates
32.448, -83.085

Portions of at least 6 roads in the Dexter, Cadwell and Rentz areas had 6 inches or more of flowing water over the roads from nearby ditches and small streams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464382, 455178, 455223, 455231, 455182, 455241, 455198.